Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 84, NWS Raleigh, NC

September 10, 2008Anson County, Richmond County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 10, 2008, 5:15 AM EDT for Anson County, Richmond County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2008, 5:15 AM EDT (09:15 UTC)
Expired
Sep 10, 2008, 7:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Anson County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:40 AM EDTFLASH FLOODWadesboro, NCU.S. HIGHWAY 74 CLOSED FOR ABOUT 45 MINUTES. ONE LANE EACH WAY NOW OPEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100915
FFWRAH
NCC007-153-101145-
/O.NEW.KRAH.FF.W.0084.080910T0915Z-080910T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ANSON COUNTY IN CENTRAL NORTH CAROLINA
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 AM EDT

* AT 509 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS THAT ARE CONTINUOUSLY REDEVELOPING OVER RICHMOND     
  AND EASTERN ANSON COUNTIES. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE ROCKINGHAM...HOFFMAN AND
  HAMLET. 

AROUND TWO TO THREE INCHES OF RAIN HAS FALLEN OVER EASTERN ANSON AND 
WESTERN RICHMOND COUNTIES SINCE 330 AM. WHILE MUCH OF THIS HAS 
FALLEN OVER FARMLAND AND RURAL AREAS... FLOODING OF STREETS AND 
CREEKS IN THIS AREA IS LIKELY. CREEKS AND STREAMS THAT WILL LIKELY 
FLOOD INCLUDE HALE CREEK... LITTLE CREEK... AND MCCOY CREEK. 
HIGHWAYS 74 AND 145 IN THIS AREA MAY SEE FLOODING. ADDITIONAL 
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE THROUGH 7 AM. MOTORISTS 
SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE 
SIGNIFICANT STREET FLOODING. 


LAT...LON 3481 7992 3482 7992 3483 8008 3509 7998
      3517 7985 3517 7967 3515 7964 3516 7960
      3507 7957 3506 7950 3504 7946 3498 7957
      3490 7957 3485 7966 3482 7979

$$

GIH
1 follow-up statement
000 
WGUS72 KRAH 101022
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
622 AM EDT WED SEP 10 2008

NCC007-153-101145-
/O.CON.KRAH.FF.W.0084.000000T0000Z-080910T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANSON NC-RICHMOND NC-
622 AM EDT WED SEP 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
RICHMOND AND EASTERN ANSON COUNTIES...

AT 612 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TRAINING HEAVY SHOWERS AND STORMS OVER THE WARNED AREA. 
AROUND TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER EASTERN ANSON 
COUNTY AND RICHMOND COUNTY SINCE 330 AM. WHILE MUCH OF THIS HAS 
FALLEN OVER FARMLAND AND RURAL AREAS... FLOODING OF STREETS AND 
CREEKS IN THIS AREA IS LIKELY. 

LOCATIONS IN THE WARNING INCLUDE... BUT ARE NOT LIMITED TO... 
HOFFMAN... LILESVILLE... ROCKINGHAM... AND HAMLET. THIS INCLUDES 
HIGHWAY 74... HIGHWAY 1... AND ROUTE 145. CREEKS AND STREAMS THAT 
WILL LIKELY FLOOD INCLUDE HALE CREEK... LITTLE CREEK... MCCOY 
CREEK... BELLS CREEK... AND SOLOMANS CREEK. 

ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE THROUGH 745 AM. 
THIS EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS... HIGHWAYS... AND UNDERPASSES. MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY 
APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP 
VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3481 7992 3482 7992 3483 8008 3509 7998
      3517 7985 3517 7967 3515 7964 3516 7960
      3507 7957 3506 7950 3504 7946 3498 7957
      3490 7957 3485 7966 3482 7979

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 4:00 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 10, 4:00 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
400 AM EDT WED SEP 10 2008

.SYNOPSIS...A BACKDOOR COLD FRONT WILL DROP SOUTHWARD THROUGH THE
AREA TODAY... REACHING SOUTHERN NORTH CAROLINA BY THIS EVENING. A
COOL AND DAMP HIGH PRESSURE AREA WILL PUSH IN FROM THE NORTH TONIGHT
THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 AM WEDNESDAY...

IT STILL APPEARS THAT A BRIEF COLD AIR DAMMING EVENT IS IMMINENT...
BUT ITS SETUP WILL LIKELY BE DELAYED ACCORDING TO RECENT
OBSERVATIONAL AND MODEL TRENDS. THE LATEST SURFACE ANALYSIS SHOWS
THE BACKDOOR FRONT STILL ACROSS NRN VA BACK THROUGH SW VA. WITH THE
SURFACE HIGHS CENTER STILL BACK OVER MI... THE SOUTHWARD PUSH OF
THE COOLER AND MORE DENSE AIR EAST OF THE MOUNTAINS HAS NOT YET
BEGUN. ONCE THE SURFACE HIGH MOVES TO LAKE ERIE BY AFTERNOON... THE
SURGE OF MORE STABLE AIR SHOULD BEGIN IN EARNEST. THE AIR MASS
REMAINS UNSTABLE ACROSS NC WITH LIFTED INDICES HOLDING AT -2 TO
-4... AND HEAVY SHOWERS AND ISOLATED STORMS CONTINUE TO DEVELOP OVER
THE NORTHERN CWA... WITH LIFT LIKELY BOLSTERED BY THE PASSAGE OF THE
RIGHT ENTRANCE REGION OF AN 80-90 KT UPPER JET. OBSERVED
PRECIPITABLE WATER FROM CIRA SHOWS A STEADY STREAM OF GREATER THAN
150% OF NORMAL INTO NC FROM THE WSW... AND WATER VAPOR IMAGERY
CONFIRMS THIS RIVER OF HIGH ATMOSPHERIC MOISTURE... SO THE
AVAILABILITY OF MOISTURE THROUGH TODAY SHOULD NOT BE AN ISSUE. THE
WIND FIELD THROUGH AT LEAST THE LOWEST 3 KM IS QUITE WEAK... SO THE
CONTRIBUTION TO LIFT BY ISENTROPIC UPGLIDE IS LIKELY TO BE SMALL.
BUT WITH THE UPPER JET STREAK HOLDING TO OUR NNE KEEPING FAVORABLE
DYNAMIC LIFT POTENTIAL OVER NC AS WEAK/ SHEARING/ DIFFICULT-TO-TRACK
MID LEVEL PERTURBATIONS PASS THROUGH... THIS FORCING SHOULD BE
ENOUGH TO KEEP HIGH LIKELY TO CATEGORICAL POPS OVER THE CWA THROUGH
TODAY. GIVEN THE ANTECEDENT WET GROUND AND RECENT RAINS... WILL NEED
TO WATCH ANY HEAVY AND/OR TRAINING RAIN BANDS VERY CLOSELY... AND
THIS RISK OF ISOLATED URBAN FLOODING WILL BE MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK. MODEL GUIDANCE IS IN GOOD AGREEMENT
BRINGING THE FRONT DOWN TO THE NC/VA BORDER REGION BY MID MORNING...
BUT DURING THE AFTERNOON THE GFS PUSHES IT DOWN TO OUR SOUTHERN
COUNTIES WHEREAS THE NAM HOLDS IT ACROSS THE CENTRAL SECTIONS.
LOOKING BACK AT LOCAL DAMMING RESEARCH INCLUDING COMPOSITE MAPS OF
PAST CASES... GIVEN THE MARGINAL STRENGTH OF THIS SURFACE HIGH (LESS
THAN 1030 MB THROUGH TODAY) AND OF THE 850 MB FLOW... THE HIGHS
CENTER NEEDS TO PUSH OVER NEW YORK STATE IN ORDER TO INITIATE
DAMMING IN NC. SINCE THIS IS NOT EXPECTED TO HAPPEN UNTIL THIS
EVENING... HAVE GONE WITH A DELAY IN THE DAMMING SETUP. PRIMARILY
THIS WILL MEAN LINGERING INSTABILITY THROUGH THIS AFTERNOON OVER THE
SOUTHERN HALF OF THE CWA AT LEAST... AND WE WILL ALSO NEED TO RAISE
HIGHS ROUGHLY A CATEGORY... TO AROUND 74-84 ORIENTED NORTH TO SOUTH.
THIS IS STILL A MARGINAL RISE IN TEMPS FOR AREAS NORTH OF HIGHWAY
64.

AS THE HIGH CENTER SHIFTS EASTWARD INTO NEW ENGLAND AND STRENGTHENS
A BIT TO AROUND 1030 MB UNDER THE INFLUENCE OF CONFLUENT FLOW
ALOFT... THE FRONT SHOULD SLOWLY PUSH INTO THE SOUTHERN CWA TONIGHT.
MORE STABLE AIR SHOULD PUSH IN FROM THE NORTH AND WITH THE UPPER
JETLET SHIFTING NE AND AWAY FROM NC WHILE ISENTROPIC UPGLIDE WEAKENS
FURTHER... WILL SHOW A DECREASING TREND OF POPS TO CHANCE NORTH AND
LOW LIKELY POPS SOUTH FOR LIGHT RAIN OR DRIZZLE. LOWS 63-70. -GIH

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 315 AM WEDNESDAY...

THURSDAY/THURSDAY NIGHT: CONFIDENCE IN THE FORECAST DETAILS HERE IS
BELOW NORMAL. WITH THE DEPARTURE OF THE MEAN MID LEVEL TROUGH OFF
THE NOVA SCOTIA COAST... THE FLOW ALOFT OVER EASTERN CANADA AND THE
NORTHEAST STATES FLATTENS... AND SLOW BUT STEADY MID LEVEL HEIGHT
RISES COMMENCE OVER NC. THE DAMMING SURFACE HIGH SHOULD MAX OUT IN
STRENGTH NEAR 1030 MB LATE TONIGHT BEFORE SHIFTING OFF THE COAST AND
WEAKENING LATE THURSDAY/THURSDAY NIGHT IN THE FACE OF THE QUICKLY
WANING UPPER SUPPORT. BUT AS IS OFTEN THE CASE WITH THESE DAMMING
EVENTS...THE COOL STABLE SURFACE-BASED POOL WILL BE DIFFICULT TO
DISLODGE IMMEDIATELY. WITH MOISTURE REMAINING HIGH THROUGH THE
COLUMN WITH ABUNDANT CLOUD COVER TO LIMIT INSOLATION...EXPECT THE
WEDGE REGIME TO HOLD FIRM OVER MOST OF THE PIEDMONT THROUGH THURSDAY
NIGHT. WITH THE GFS SHOWING WEAK ISENTROPIC UPGLIDE PERSISTING AND
WILL POSSIBLE ADDITIONAL LIFT SUPPORT FROM THE LEFT EXIT REGION OF
AN UPPER JET NOSING IN FROM THE NE... HAVE HELD ONTO LOW CHANCE
POPS...A BIT HIGHER SOUTH WHERE MODELS DEPICT WEAK DESTABILIZATION.
HAVE HIGHS THURSDAY OF 72-80... FOLLOWED BY LOWS OF 64-70.

FOR FRIDAY/FRIDAY NIGHT: ANALYSIS OF SIMILAR DAMMING CASES WITH THIS
SURFACE HIGH STRENGTH AND MOVEMENT AND MID LEVEL PATTERN SUGGESTS
EROSION WILL LIKELY OCCUR EARLY FRIDAY... WHEN THERE SHOULD BE
ENOUGH VERTICAL MIXING AND HORIZONTAL COOL POOL DRAINAGE TO FINALLY
DISSIPATE THE RESIDUAL WEDGE AIR MASS. BUT MOISTURE IS EXPECTED TO
REMAIN HIGH WITH THE GFS AND NAM SHOWING PRECIPITABLE WATER STILL
WELL ABOVE 2 INCHES. WILL GO WITH 40-50% CHANCES WITH CONTINUED HIGH
CLOUD COVER. WITH STEADILY RISING LOW LEVEL THICKNESSES...
TEMPERATURES SHOULD START TO APPROACH NORMALS ONCE AGAIN... AND HAVE
GONE WITH HIGHS OF 80-86. WEAK SURFACE TROUGHING IS EXPECTED THROUGH
CENTRAL NC FRIDAY NIGHT BUT WITH RISING HEIGHTS AND NO FORCING
EVIDENT... WILL TREND BOTH POPS AND SKY COVER DOWNWARD. LOWS 67-71.
-GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...

THROUGH EARLY NEXT WEEK THE LATEST MODEL GUIDANCE CONTINUES TO
SUPPORT THE CURRENT FORECAST OF ABOVE NORMAL TEMPERATURES WITH
THUNDERSTORM CHANCES GENERALLY BELOW CLIMATOLOGY... 20-30%... MAINLY
IN THE AFTERNOON/EVENING. MID LEVEL RIDGING PERSISTS OVER THE
SOUTHEAST STATES WHILE A LARGE TROUGH SHIFTS SLOWLY EASTWARD THROUGH
NORTH CENTRAL NORTH AMERICA. THE LATEST GFS AMPLIFIES THIS TROUGH
SUFFICIENTLY AS MOVES INTO EASTERN CANADA SUCH THAT IT PUSHES A COLD
FRONT SOUTH THROUGH NC SUNDAY NIGHT... HOWEVER THE PREVIOUS GFS AND
THE RECENT ECMWF SUPPORT A LESS AMPLIFIED SOLUTION WITH MORE RIDGING
HOLDING OVER THE SOUTHEAST. WILL STAY WITH THIS COURSE AND COOL
TEMPS DOWN ONLY MARGINALLY FOR TUESDAY... WITH CHANCE POPS. -GIH

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 400 AM WEDNESDAY...

A BOUNDARY MOVING THROUGH THE AREA COMBINED WITH ABUNDANT SURFACE
MOISTURE AND MID/UPPER LEVEL DISTURBANCES WILL LEAD TO PERSISTENT
CHANCE FOR RAIN THROUGH TONIGHT. MVFR CONDITIONS WILL GRADUALLY
LOWER TO IFR...OCCASIONAL LIFR IN RAIN...DRIZZLE AND FOG THROUGH THE
MORNING INTO THE EARLY AFTERNOON.

CONDITIONS WILL IMPROVE TO MVFR THURSDAY AND CONTINUE INTO FRIDAY
DUE TO PREVAILING MOIST EASTERLY FLOW.

A TROUGH MOVING THROUGH THE AREA FRIDAY INTO SATURDAY COMBINED WITH
MOISTURE AND UPPER LEVEL DISTURBANCES WILL RESULT IN DIURNAL SHOWERS
AND THUNDERSTORMS. STRATUS AND FOG POSSIBILE EACH MORNING.
CONDITIONS WILL GRADUALLY IMPROVE SUNDAY AS WEAK HIGH PRESSURE
BUILDS INTO THE AREA FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Sep 10, 4:18 AM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT WED SEP 10 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
418 AM EDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA TODAY INTO THIS EVENING... AS A COLD FRONT APPROACHES
FROM THE NORTH. DUE TO THE HEAVY RAIN BROUGHT BY TROPICAL STORM
HANNA... THE GROUND REMAINS MOIST... AND STREAMS CONTINUE TO RUN
HIGH ACROSS CENTRAL NORTH CAROLINA. THIS ADDITIONAL RAINFALL MAY
PRODUCE LOCALIZED FLOODING IN URBAN AREAS AND IN LOCATIONS WITH
POOR DRAINAGE SUCH AS CONTRUCTION ZONES. TOTAL RAINFALL OF ONE
HALF TO AROUND ONE INCH... WITH LOCALLY HIGHER AMOUNTS... IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:17 AM EDTAreal Flood AdvisoryRAHVance, Warren118 min
Sep 10, 4:40 AM EDTAreal Flood AdvisoryRAHAnson, Richmond2 hr
Sep 10, 7:47 AM EDTFlash Flood WarningRAHAnson, Richmond3 hr
Sep 10, 10:42 AM EDTAreal Flood WarningRAHAnson, Richmond4 hr
Sep 10, 11:05 AM EDTFlash Flood WatchRAHAnson, Chatham, Cumberland, Davidson, Edgecombe, Franklin and 15 more13 hr

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.